Hail, Washington
- When
- April 15, 2:49 PM CST
- Where
- Washington County, 8 mi N of Morrowville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.967, -97.167
10 hail, 5 thunderstorm wind, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 15, 2:23 PM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 323 PM CDT SAT APR 15 2006 .DISCUSSION... DRYLINE SEEN WELL IN BOTH RADAR AND SATELLITE JUST NOW MOVING THROUGH SLN AND CNK. WEAK ELEVATED CONVECTION ONGOING FROM NORTHEAST OF A LINE FROM MHK TO EMP. STRONG CAP ON 18Z TOP SOUNDING WILL WEAKEN WITH TIME...BUT MOISTURE NOT EXTREMELY DEEP AND MIXED LAYER CAPE GENERALLY 1000 J/KG OR LESS AT THIS TIME. BEST CHANCE FOR SEVERE IN OUR CWA SHOULD BE ACROSS FAR NORTHERN KANSAS ALONG/AHEAD OF DRYLINE FROM 21 THROUGH 02Z AS STRONGER FORCING AND COLDER AIR ALOFT ACROSS NEBRASKA COULD WEAKEN CAP ENOUGH FOR SURFACE BASED CONVECTION TO FORM. RELATIVELY HIGH LCLS SOMETHING OF A NEGATIVE FOR TORS...BUT STRONG LOW-LEVEL SHEAR IS CONCERNING. REFERENCE TOR WATCH 190 FOR MORE INFO. GFS/ETA MODELS ARE RELATIVELY CONSISTENT IN PRODUCING CONVECTION ONLY ACROSS FAR NORTHERN TIER OF COUNTIES WITH BEST CHANCE FAR NORTHEAST THIS EVENING. RUC AND PARALLEL NAM WOULD GENERATE THUNDERSTORMS FARTHER SOUTH...BUT CHANCES DECREASE WITH SOUTHWARD EXTENT...THUS HIGHEST POPS FAR NORTHEAST TAPERING OFF TO ONLY SLIGHT CHANCE IN EAST CENTRAL KANSAS. LOW PRESSURE OCCLUDES OVERNIGHT AND THEN MOVES SLOWLY EASTWARD ON SUNDAY INTO THE MIDDLE MISSISSIPPI VALLEY. WRAPAROUND MOISTURE/CLOUDINESS SHOULD AFFECT NORTHEAST KANSAS ON SUNDAY KEEPING TEMPERATURES A LITTLE COOLER THAN THEY OTHERWISE WOULD BE. THERE IS A SLIGHT CHANCE OF SHOWERS SUNDAY MAINLY ALONG THE NEBRASKA BORDER AND EARLY IN THE DAY. GUIDANCE TEMPERATURES FROM NGM/NAM/GFS AGREE QUITE WELL WITH EACH OTHER FOR TONIGHT AND SUNDAY AND HAVE DIFFERED LITTLE FROM THEM. THIS RESULTED IN RAISING LOWS TONIGHT A FEW DEGREES FROM ONGOING FORECAST. THE UPPER TROUGH AND ASSOCIATED SURFACE LOW MOVE OFF INTO THE OHIO VALLEY SUNDAY EVENING AS SURFACE HIGH NUDGES INTO NORTHEAST KANSAS BY 12Z MONDAY. WINDS SHIFT TO THE SOUTHEAST AHEAD DEVELOPING SURFACE LOW OVER EASTERN COLORADO ON MONDAY. 850 MB TEMPERATURES INCREASE INTO THE UPPER TEENS NEAR THE NORTHEAST CORNER OF KANSAS TO THE LOWER 20S IN THE SOUTHERN CWA. 500 MB RIDGE WILL BE OVER EASTERN KANSAS EARLY MONDAY THEN MOVE EAST AS NEXT PACIFIC TROUGH MOVES INTO THE ROCKIES MONDAY EVENING. WILL LEAVE TEMPERATURES IN THE UPPER 70S TO LOWER 80S ON MONDAY. NEXT CHANCE FOR THUNDERSTORMS STILL LOOKS TO BE TUESDAY AS UPPER TROUGH MOVES OUT INTO THE PLAINS AND SURFACE FRONT/DRYLINE MOVES ACROSS THE CWA INTO THE EVENING HOURS. HAVE INTRODUCED SOME POPS FOR TUESDAY EVENING ACROSS THE EASTERN THIRD OF THE CWA. THE UPPER BLOCKING PATTERN STILL FORECAST TO OCCUR WITH THE PLAINS UPPER LOW MOVING NORTHEAST FROM NEBRASKA TO THE GREAT LAKES BY THE END OF NEXT WEEK. TEMPERATURES WILL BE NEAR NORMAL FOR THE LATTER HALF OF THE WEEK WITH HIGHS IN THE UPPER 60S TO LOWER 70S. A SHORTWAVE MOVES ACROSS THE SOUTHERN PLAINS NEAR THE END OF THE WEEK ON FRIDAY WILL KEEP PRECIPITATION CHANCES SOUTH OF THE CWA INTO SATURDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT SAT APR 15 2006 KSZ008>012-020>024-026-034>040-054>056-058-059-162030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER EXTREME NORTH CENTRAL AND NORTHEASTERN KANSAS...ALONG THE DRYLINE AND NEAR A WARM FRONT DRAPED NEAR THE KANSAS...NEBRASKA BORDER. THERE IS AN ENHANCED THREAT OF TORNADOES...LARGE HAIL...AND DAMAGING WINDS ACROSS THIS AREA AS ISOLATED SUPERCELLS ARE POSSIBLE NEAR THE WARM FRONT. THE REST OF THE OUTLOOK AREA MAY ALSO SEE SOME SEVERE THUNDERSTORMS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER NORTH CENTRAL KANSAS THIS AFTERNOON AND IN THE VERY HIGH CATEGORY ACROSS THE NORTHEAST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA AGAIN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED LATER THIS AFTERNOON AND EVENING ACROSS NORTH CENTRAL AND NORTHEASTERN KANSAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CDT SAT APR 15 2006 KSZ009-021-152130- CLAY-WASHINGTON- 345 PM CDT SAT APR 15 2006 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON AND CLAY COUNTIES UNTIL 430 PM CDT... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SMALL CLUSTER OF THUNDERSTORMS LOCATED NEAR VINING...OR ABOUT 15 MILES NORTHWEST OF CLAY CENTER...DEVELOPING...AND THEN MOVING NORTH AT 50 MPH. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE IMPACTED INCLUDE BARNES...GREENLEAF... WASHINGTON...MORROWVILLE...HADDAM...HANOVER AND HOLLENBERG. A TORNADO WATCH IS ALSO IN EFFECT. STAY TUNED TO WEATHER RADIO OR OTHER MEDIA OUTLETS IN CASE A WARNING IS ISSUED.
The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
10 hail, 5 thunderstorm wind, 3 tornado. Local standard time, as filed.
Fallen large tree limbs caused a transformer fire.
Law enforcement reported a brief tornado touchdown at 4:48 pm cst 2 miles east of Onaga. The tornado caused no damage. It was an F0 tornado with a path width of 50 yards or less and was on the ground for a tenth of a mile. The tornado formed from a parent supercell thunderstorm.
Ten inch live tree limb blown down. Small trees also downed.
This F0 tornado touched down 3.5 miles northeast of Circleville, damaging some outbuildings and trees. It countinued moving northeast for 10 miles through Jackson County, passing through the northwest side of Netawaka before crossing into Brown County approximately 3 miles north of Whiting. At times it was 100 yards wide, and was spawned from a supercell thunderstorm. It caused approximately 75,000 dollars damage to outbuildings.
This F0 tornado moved 10 miles through Jackson County before crossing the border into Brown County 3 miles west of Horton. At times, it was 100 yards wide, and was spawned from a supercell thunderstorm. No damage was noted in Brown County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504276, 5504277, 5504278, 5504279, 5504280, 5504281, 5504282, 5504361, 5504362, 5504363, 5504364, 5504365, 5504366, 5504367, 5504368, 5504369, 5504370, 5504371.